Cases That Test Your Skills

Social withdrawal and confusion in an inmate with schizoaffective disorder

Author and Disclosure Information

Mr. J, age 54, has a history of schizoaffective disorder and violence, which led to his incarceration. Recently he’s withdrawn socially and has an unsteady gait. What could be the cause?


 

References

CASE Withdrawn and confused

Mr. J, age 54, is brought to the emergency department from a correctional treatment facility where he is reported to be displaying new, unusual behavior. He has a history of schizoaffective disorder, which has been stable with haloperidol, 10 mg/d, for more than a year.

Although previously Mr. J openly discussed his long-standing delusions about the FBI coming to release him from prison, he no longer mentions this or any other delusional beliefs, and has become less communicative with staff and peers. Mr. J no longer accompanies the other patients to the cafeteria for meals and eats in his room alone and appears to be losing weight. He says, “I do not feel good,” but otherwise does not communicate spontaneously. Intermittently, he is irritable, without known triggers. The staff notices that Mr. J often lays on his bed, sometimes in a fetal position. Over time, he becomes confused and is seen attempting to open his room door with a toothbrush. His personal hygiene is poor, and he often urinates through his clothes, on the floor, and in his bed. Recently, Mr. J’s eczema has worsened. His gait has become unsteady, and he has orthostasis.

What could be causing these new symptoms?

a) worsening schizoaffective disorder
b) illicit drug use in the prison
c) atypical dementia
d) cardiac etiology

The author’s observations

The differential diagnosis for Mr. J appeared to be wide and without specific etiology. Because of the complex types of symptoms that Mr. J was experiencing, the emergency department managed his care and specialty clinic referrals were ordered.

It was reported that Mr. J started complaining of lightheadedness a few months ago, which worsened (unsteady gait, near falls). In the context of Mr. J’s history of lightheadedness and orthostasis, the cardiology clinic ordered a tilt table test, which was within normal limits:

  • 70º head-up tilt: blood pressure, 91/67 to 102/62 mm Hg, and pulse, 70 to 79 beats per minute (bpm)
  • with isoproterenol, 1 μg/minute: blood pressure, 90/66 to 110/70 mm Hg, and pulse, 77 to 124 bpm
  • with isoproterenol, 2 μg/minute: blood pressure, 98/58 to 111/66 mm Hg, and pulse, 121 to 134 bpm.

The neurologist’s diagnostic impression was atypical dementia; however, Mr. J showed no memory deficits. Parkinsonism also was considered, but Mr. J had no unilateral tremor, masked facies, or micrographia. Mr. J showed some restriction in his movement, but he was not bradykinetic. The team suspected haloperidol could be causing his stiff movement.

Although it was possible that Mr. J’s schizoaffective disorder was worsening and led to the new symptoms, Mr. J appeared to be less delusional because he was no longer talking to the staff about his delusions. There seemed to be no outward evidence of progression of psychotic symptoms.

Mr. J had a history of substance abuse, including alcohol, cocaine, and Cannabis. Although prison inmates have been known to manufacture and drink “hooch,” the new symptoms Mr. J was experiencing were severe enough that his social interactions with other inmates diminished substantially. Because Mr. J had not been communicating with the other inmates and had no recent visitors, the team felt that it was unlikely that drugs were causing these symptoms. Also, a urine drug screen for cocaine, amphetamines, benzodiazepines, Cannabis, and opioids was negative.

Pages

   Comments ()

Recommended for You

News & Commentary

Quizzes from MD-IQ

Research Summaries from ClinicalEdge